Minnesota, 2023

Hail in Minnesota, July 10, 2023

July 10, 2023 · NWS MPX · 11 events in 6 counties and zones

A line of thunderstorms that were associated with a southward advancing cold front proceeded across Central and Southern MN and Western WI. The meteorological setup was considered a High CAPE/Low Shear environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms that were associated with a southward advancing cold front proceeded across Central and Southern MN and Western WI. The meteorological setup was considered a High CAPE/Low Shear environment. Or in other words, plenty of available energy for storms to develop, but lack of turning winds with height to support rotating updrafts. Therefore, large hail was the primary threat with the line of storms that developed from Cumberland, WI down to Redwood Falls, MN and farther south.

Measured hail sizes from these storms ranged from nickel size to golf ball size hail with most falling as quarter size hailed. |1.75 inches - Golf Ball - 5 miles NW of Owatonna, MN (Steele) |1.75 inches - Golf Ball - 5 miles E of Mankato, MN (Blue Earth)|1.50 inches - Ping Pong Ball - 1.5 miles SSE of Prior Lake, MN (Scott).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 5:04 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 10, 5:04 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jul 10 2023

.MESOSCALE DISCUSSION...
Issued at 537 PM CDT Mon Jul 10 2023

CU development has been hard this afternoon. A few earlier updrafts
across central MN on the cold front in the vicinity of St Cloud
dissipated quickly and those currently in northwest WI are showing no
signs of vigorous development yet. Coverage has increased within the
last hour or two in western WI, so this will be an area to watch
over the next few hours as the cold front sags south. A watch is in
the process of being coordinated with SPC. The cold front has reached
a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN.
Areas north of that line have ended their severe threat.

Another area to watch is along I-90 where CU has become better
established. There are also supercells in northwest IA that are left
movers that could build into far southern MN during the next few
hours.

&&

.DISCUSSION...(This evening through Monday)
Issued at 316 PM CDT Mon Jul 10 2023

KEY MESSAGES:

- Scattered thunderstorms late this afternoon into evening, best
  chance from the Twin Cities to the east into Wisconsin.

- After a much above normal day today, a cool down Tuesday and
  Wednesday with near normal for the rest of the period.

- Several chances for rain over the next week with the best chance
  coming Tuesday night.

This evening into tonight... A cold front is slowly moving south
across Minnesota and Wisconsin through the rest of the day into
tonight. Along and ahead of this front we should see CI late this
afternoon into early evening. Instability has been building through
the day today such that we will have at least two (instability and
lift) of the four ingredients for thunderstorms. The other two
moisture and shear are less certain. It is not a particularly moist
profile, but it should still be enough moisture for storms to form
today. Shear is maximized to the north behind the front and less
ahead of the front. So it appears to be more of a high CAPE low shear
setup which would favor pulsing storms and large hail as the main
threat. Severe winds are also a concern, especially if we see upscale
growth into a linear system along the cold front. With weak low
level shear and high LCLs tornadoes are not likely today. Based on
current CAM guidance CI is expected near the Twin Cities and into
Wisconsin around 5pm give or take an hour. Storms would continue to
fire, mainly in Wisconsin into the evening. Some storms could also
occur farther south in Minnesota, but the environment is not as
favorable.

Tuesday... Behind the front cooler and drier air will settle in with
below normal temperatures and dry weather during the day on Tuesday.
Heading into Tuesday night another system is expected to move
through the Upper Midwest. The likely track will likely be to our
south, but parts of southern Minnesota have a decent chance for
seeing rain as this comes through. The closer to the Iowa border the
better the chances for rain. Based on the track the best chance for
up to around a quarter of an inch of rain will be along the I-90
corridor in far southern Minnesota. Not a lot of instability, so
strong to severe is not expected. There should still be enough to see
thunderstorms form, which could lead to some localized heavier
rainfall.

Wednesday through Monday... Looking at Wednesday into Friday the forecast
stays close to the previous with 30% PoPs across the CWA with an
eventual decreasing chance for precipitation Friday afternoon into
the rest of the weekend. This precipition is caused by a zonal flow
across the region that eventually deepens into a short wave across
the Dakotas. This then will affect the Northern Plains with this
precipitation. While the chance for precipitation decreases after
Friday afternoon, there is still a slight chance with a trough
sitting over the Northern Plains. This could bring a few scattered
showers over the weekend as it moves into the Upper Midwest. All
storms after Monday have a low chance of being severe.

Temperatures will continue to be below normal on Wednesday, but a
warming trend will be present through the end of the week. Friday
into Sunday, maximum temperatures are in the low 80s with low
temperatures in the low to mid 60s. These temperatures will be near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jul 10 2023

Storms have finally formed along a frontal boundary extending from
northern Wisconsin back through the Twin Cities. However, thinking
that thunderstorm activity will only impact KEAU at this point. Winds
will become northerly behind the front with VFR conditions through
the period.

KMSP...Confidence in thunderstorm development for KMSP has decreased,
so have removed the TEMPO group. Still, a stray storm may approach
the terminal, so went with VCTS. Once the front moves through, no
additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts.
FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC/EAB
AVIATION...Dye
Hazardous weather outlook, Jul 10, 2:53 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Mon Jul 10 2023

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
112100-
Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-112100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-
353 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of centraland west
central Minnesota.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across southern Minnesota into western Wisconsin. The
primary hazard will be large hail with a lesser chance for
damaging wind gusts.

There will be an increased risk for heat illness for those active
outdoors late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are several low chances for thunderstorms Tuesday through
Sunday, but the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 10, 5:52 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Hail             4 SE Bruce              45.41N 91.22W
07/10/2023  M1.25 inch       Rusk               WI   Public

            Photo relayed via social media.

&&

PEM
Special weather statement, Jul 10, 5:54 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Mon Jul 10 2023

WIZ023>025-110030-
Pierce WI-St. Croix WI-Dunn WI-
654 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northern Pierce,
central Dunn and southern St. Croix Counties through 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenwood City to near Hammond to near
Hudson. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Glenwood City around 700 PM CDT.
  Boyceville around 705 PM CDT.
  Baldwin and Knapp around 710 PM CDT.

Other locations in the path of these storms include Woodville and
Menomonie.

This includes Interstate 94 in Wisconsin between mile markers 1 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.

&&

LAT...LON 4483 9211 4474 9260 4485 9277 4490 9278
      4491 9276 4494 9275 4497 9276 4506 9263
      4509 9192 4488 9165 4484 9165
TIME...MOT...LOC 2354Z 293DEG 20KT 4499 9218 4504 9247 4494 9271

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Jul 10, 5:57 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             8 WSW Sheldon           45.29N 91.11W
07/10/2023  M1.75 inch       Chippewa           WI   Public

            Photo relayed via news station.

&&

PEM
Local storm report, Jul 10, 6:05 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Hail             5 E Hudson              44.97N 92.66W
07/10/2023  M1.00 inch       St. Croix          WI   Trained Spotter

            Phone report.

&&

PEM
Local storm report, Jul 10, 6:07 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Hail             5 E Hudson              44.97N 92.66W
07/10/2023  M1.50 inch       St. Croix          WI   Trained Spotter

            Phone report, two separate hail bursts with
            this one being the larger of the two.

&&

PEM
Local storm report, Jul 10, 6:10 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             5 ENE Hudson            45.00N 92.66W
07/10/2023  E1.00 inch       St. Croix          WI   Trained Spotter

            Phone report.

&&

PEM

The radar

The Minneapolis radar (KMPX), 21 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Scott

When
July 10, 6:11 PM CST to 6:16 PM CST
Where
Scott County, 1.47 mi SSE of Prior Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.700, -93.410

Hail, Freeborn

When
July 10, 6:19 PM CST to 6:24 PM CST
Where
Freeborn County, 3 mi W of Hayward
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.650, -93.310

Hail, Scott

When
July 10, 6:20 PM CST to 6:25 PM CST
Where
Scott County, 0.69 mi S of Credit River
Measured
1 in hail
Reported by
Public
Coordinates
44.670, -93.380

Hail, Dakota

When
July 10, 6:36 PM CST to 6:41 PM CST
Where
Dakota County, 0.69 mi S of Lakeville Airlake Ar
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -93.230

Hail, Rice

When
July 10, 6:53 PM CST to 6:58 PM CST
Where
Rice County, 1.47 mi NNE of Lonsdale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.490, -93.420

Hail, Rice

When
July 10, 7:14 PM CST to 7:19 PM CST
Where
Rice County, 3.98 mi SSW of Little Chicago
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -93.360

Hail, Rice

When
July 10, 7:26 PM CST to 7:31 PM CST
Where
Rice County, 4.03 mi WSW of Dundas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.400, -93.290

Hail, Blue Earth

When
July 10, 7:52 PM CST to 7:57 PM CST
Where
Blue Earth County, 2.87 mi SW of (Mkt)mankato Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.190, -93.960

Hail, Blue Earth

When
July 10, 8:00 PM CST to 8:05 PM CST
Where
Blue Earth County, 0.69 mi S of Eagle Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.160, -93.880

Hail, Steele

When
July 10, 8:25 PM CST to 8:30 PM CST
Where
Steele County, 0.85 mi SW of Merton
Measured
1.75 in hail
Reported by
Public
Coordinates
44.140, -93.160

Hail, Blue Earth

When
July 10, 8:57 PM CST to 9:02 PM CST
Where
Blue Earth County, 3.6 mi NNE of Minnesota Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.900, -93.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122860, 1122858, 1122857, 1122856, 1122854, 1122853, 1122852, 1122850, 1122849, 1122847, 1122846.